Migraine Medication Triggers Medieval Diseaseadmin
The disease has many names – “holy fire”, “St Anthony’s fire”, “cockspur” – and has been documented as far back as 857AD, but when a 24-year-old woman went to an outpatient clinic after two days of experiencing a severe burning sensation in both of her legs, she was diagnosed with ergotism, IFLScience.com reports. Caused by ingesting too much ergot, a group of fungi that grows on rye and related plants and was frequently prescribed in the 16th Century to induce childbirth, the illness causes gangrene through constricted blood flow, peeling skin, convulsions, and even mania and psychosis.
Today, ergot is still used as a treatment for migraines and cluster headaches. Four days prior to this incident, the patient had been taking the drug to treat a migraine. While this would normally be safe at the prescribed dose, the ergot, combined with the antiretroviral therapy she was taking as a treatment for HIV inhibited the enzyme CYP3A4 in her system, “leading to increased serum levels of ergotamine in her body, according to the doctors who wrote the case report.”
After receiving the blood thinner heparin and ceasing to take the medication the blood flow to the patient’s legs improved, but unfortunately, she did lose one of her toes to gangrene.